Uncommon presentation, rare complication and previously undescribed oncologic association of pheochromocytoma; the great masquerader
Related Experiment Video
Updated: Feb 12, 2026

Training Synesthetic Letter-color Associations by Reading in Color
Published on: February 20, 2014
David Lawrence1, Kevan Salimian2, Thorsten Leucker3
1Department of General Internal Medicine and Geriatrics, Oregon Health & Sciences University, Portland, Oregon, USA.
Abstract:
We describe the case of a 67-year-old man presenting with ventricular tachycardia (VT) and systolic heart failure secondary to a left adrenal phaeochromocytoma. After treatment with amiodarone, the patient's VT resolved. However, his course was complicated by femoral deep venous thrombosis secondary to an incidentally discovered dedifferentiated liposarcoma of the thigh, for which he was prescribed a course of enoxaparin. The patient was discharged with plans for adrenalectomy following achievement of sufficient preoperative heart rate and blood pressure control with alpha-adrenergic receptor blockade, but re-presented to an outside facility in haemorrhagic shock, where he ultimately expired. Autopsy determined his death to be caused by spontaneous haemorrhage of the phaeochromocytoma. Cardiac manifestations, complications and oncological associations of phaeochromocytoma are discussed.
Related Concept Videos
Self-Presentation
Self-Presentation: Self-Monitoring and Self-Handicapping
Strategies of Self-Presentation I: Strategic Self-Presentation
Processes of Self-Presentation
Hemodialysis II: Procedure and Complications
Strategies of Self-Presentation II: Self-Verification

